Hail, Stearns
- When
- July 26, 4:18 PM CST
- Where
- Stearns County, 0.48 mi W of Sartell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.620, -94.210
During the afternoon, of Friday, July 26th, thunderstorms developed along a frontal boundary moving slowly southeastward across central Minnesota. These storms quickly became severe near St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the afternoon, of Friday, July 26th, thunderstorms developed along a frontal boundary moving slowly southeastward across central Minnesota. These storms quickly became severe near St. Cloud and tracked southeast, mainly along the Mississippi River toward the northern suburbs of the Twin Cities. A swath of large hail developed near St. Cloud, where numerous hail stones up to golf ball size were reported. These hail stones rose to the diameter of 4 near Clear Lake. Social media was active and numerous pictures came in supporting the large hail stones which eventually moved across the northern sections of the Twin Cities metro area. Slowly, as the evening progressed, the severe weather abated with only isolated reports of large hail into Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 26, 1:31 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 231 PM CDT Fri Jul 26 2019 .SHORT TERM...(This evening through Saturday night) Issued at 235 PM CDT Fri Jul 26 2019 Early this afternoon a surface front was bisecting parts of west central, and central Minnesota. Winds shift to the west behind this front, but most of the deep moisture resided with the morning thunderstorms which left most of Minnesota by late morning. Remnants of the deeper moisture was evident as isolated storms continued in central Wisconsin as of 2 pm. The lack of deep moisture has, and will likely limit the amount of convection later this afternoon, and into the evening across Minnesota. However, the surface front sliding southeast this evening, and a subtle short wave that was evident across North Dakota this afternoon, will lead to isolated convection toward sunset. Until the convection develops, skies will be mostly clear with a southwest/west wind. Severe weather parameter are conducive for isolated supercell development as wind shear values are between 35-45 kts. Both large hail and damaging winds are possible due to the amount of wind shear that may be tapped early before sunset. Evening chance of showers/storms are related to the surface front and timing of the short wave moving through the region this evening. Due to the limiting factors of strong moisture convergence and only a weak short wave moving across the area, precipitation chances will remain near or below likely criteria. I wouldn't be surprised to see parts of eastern Minnesota, and west central Wisconsin to be upgraded to likely or categorical if better moisture transport is obtained, and convection can initiate along the surface boundary. The chances of precipitation continue southward toward the Iowa border thru early Saturday morning before dissipating. Saturday should be dry with the exception along the Iowa border where the surface front will be close. No changes for Saturday night as the bulk of the next chance of precipitation isn't likely until after sunrise Sunday. .LONG TERM...(Sunday through Friday) Issued at 235 PM CDT Fri Jul 26 2019 Longer term trends continue to paint a rather wet Sunday/Sunday night for the area with a cooler and drier trend into midweek next week. Overall, models continue to drive a potent short wave trough across the region Sunday. Will hold onto higher end PoPs for now as this system works across the area. SPC day 3 outlooked Marginal severe risk which looks OK at this point. Will likely see convection move into central MN by midday Sunday. With widespread cloud and rain, should limit overall instability and severe potential. Heavy rainfall will be associated as this system lifts through with PW's around 2 standard deviations above the mean expected. This system exits to the east Sunday night and the overall upper flow pattern becomes a bit more northwest into at least midweek next week. This will drive cooler and drier air across the western Great Lakes during the period with nearly ideal summer weather conditions. Temperatures generally 75 to 80 with overnight lows 55 to 60 and dewpoints ranging in the 50s. Models have trended drier with the Tuesday/Tuesday night convective potential with high pressure dominating the area. Left a slight chance PoP to the southwest where models suggest better forcing and possible instability on the periphery of the western CONUS ridge. Riding aloft to the west and trough to the east will continue through the end of the week, with possible short waves lifting over the ridge and affecting the area, mainly late next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1225 PM CDT Fri Jul 26 2019 Isolated storms are likely late this afternoon, and into the evening. However, timing and areal extent remains questionable. The best coverage area will occur after 5 PM from east central Minnesota, south-southeast into portions of west central Wisconsin thru 05Z. This will mainly affect KRNH, KEAU and KMSP airport sites. Elsewhere, coverage is not expected to be more than very isolated to include in the 18Z TAF. Higher confidence that KAXN will be dry through the period, with KRNH the best chance of TSRA. Winds will become more WSW over western Minnesota this afternoon, and gusty southwest wind in south central Minnesota, and west central Wisconsin. Winds will be more northwest on Saturday. KMSP... The best chance of any thunderstorm activity near KMSP will occur between 00-04Z. Once TSRA develop northwest of KMSP, the TAF will be amended for timing. VFR conditions are likely after the evening TSRA with a northwest wind developing on Saturday. /OUTLOOK FOR KMSP/ Sun...MVFR possible with TSRA likely. SE wind 5-15 kt bcmg SW. Mon...VFR. NW wind 10-15 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...DWE AVIATION...JLT
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1219 PM CDT Fri Jul 26 2019 MNZ043>045-049>053-056>070-073>078-082>085-091>093-WIZ014>016- 023>028-271730- Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott- Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1219 PM CDT Fri Jul 26 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will develop late this afternoon, and into the evening for mainly far east central Minnesota, and into west central Wisconsin. Any storm that develops will be capable of producing large hail and damaging winds. These storms should quickly weaken late this evening, with generally strong storms overnight for areas of south central Minnesota as they drift southward toward the Iowa border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday night into Sunday night. A few storms may be severe Sunday across southern Minnesota. .SPOTTER INFORMATION STATEMENT... Due to the isolated nature of the severe storms, SKYWARN spotter activation is not expected. MNZ041-042-047-048-054-055-271730- Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift- 1219 PM CDT Fri Jul 26 2019 This Hazardous Weather Outlook is for portions of central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday night into Sunday night. A few storms may be severe Sunday across southern Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
410 PM CDT Fri Jul 26 2019
MNZ042-043-262200-
Morrison-Todd-
410 PM CDT Fri Jul 26 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TODD AND
SOUTHWESTERN MORRISON COUNTIES...
At 410 PM CDT, a strong thunderstorm was located near Swanville, or
12 miles west of Little Falls, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Little Falls, Pierz, Royalton, Swanville, Flensburg, Buckman,
Sobieski, Burtrum, Elmdale, Genola and Little Falls Airport.
This includes U.S. Highway 10 in Minnesota between mile markers 139
and 156.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4603 9405 4582 9409 4584 9451 4587 9475
4605 9473
TIME...MOT...LOC 2110Z 274DEG 32KT 4596 9462
DWESpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 514 PM CDT Fri Jul 26 2019 MNZ049>051-262300- Benton-Sherburne-Stearns- 514 PM CDT Fri Jul 26 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BENTON... NORTHWESTERN SHERBURNE AND NORTHEASTERN STEARNS COUNTIES... At 513 PM CDT, a strong thunderstorm was located near St. Joseph, or near St. Cloud, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Collegeville, Foley, Santiago, Oak Park, Duelm, Mayhew, Parent and St Cloud Airport. This includes the following highways... Interstate 94 in Minnesota between mile markers 158 and 165, and between mile markers 167 and 171. U.S. Highway 10 in Minnesota between mile markers 168 and 186. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4552 9439 4570 9436 4570 9379 4544 9382 TIME...MOT...LOC 2213Z 276DEG 28KT 4561 9428 DWE
The Minneapolis radar (KMPX), 99 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
39 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831003, 831004, 831005, 831006, 831007, 831008, 831009, 831010, 831011, 831012, 831013, 831014, 831015, 831016, 831017, 831018, 831019, 831020, 831021, 831022, 831023, 831024, 831025, 831026, 831027, 831028, 831029, 831030, 831031, 831032, 831033, 831034, 831035, 831036, 831037, 831038, 831039, 831040, 831041.